Tornadoes · United States · Minnesota · 2015

EF0 tornado, Danvers to Benson Arpt, Minnesota, May 16, 2015

From Danvers to Benson Arpt, this EF0 tornado ran 0.1 miles across Swift County on May 16, 2015, touching down at 5:36 PM CDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 16, 2015
Touchdown
5:36 PM CDT (22:36 UTC)
Lifted
5:37 PM CDT (22:37 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Swift County
Touchdown point
45.374, -95.756
Lift-off point
45.376, -95.757
Record number
1505161636-01

The damage survey

4 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area. In addition, there was a sharp clearing line south of this front that led to strong surface heating once the front passed. ||Thunderstorms began to develop across southwest and west central Minnesota during the afternoon, and moved northward. Once the storms moved northward near the warm front, the storms quickly became tornadic. Some tornadoes occurred for only a minute or two, but others had a longer duration of 5 to 10 minutes and looked quite large according to video. Just about all the tornadoes moved over farm fields that were still open, as corn and bean plants were just beginning to emerge. A few outbuildings were damaged or destroyed along with roof and tree damage. One of the storms that developed southeast of Litchfield, Minnesota, caused damage to several buildings. Another storm moved near Kimball, Minnesota, and damaged a schools athletic field.

The tornado moved across open fields and into a wildlife management area, where a number of trees were broken or downed. The tornado also hit a farmstead, producing minor damage. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo north of Danvers at the time of the tornado.

This tornado briefly touched down in an open field. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo west of Clontarf at the time of the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 22:25 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
22:05 UTC22:30 UTCTornado WarningMPX
22:25 UTC03:00 UTCTornado WatchMPX
22:39 UTC23:15 UTCTornado WarningMPX
22:45 UTC23:02 UTCSevere Thunderstorm WarningMPX
22:52 UTC23:15 UTCTornado WarningMPX
23:11 UTC23:45 UTCTornado WarningMPX
23:41 UTC23:56 UTCTornado WarningMPX
00:34 UTC01:00 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 16, 3:57 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 16, 3:57 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 351 PM CDT SAT MAY 16 2015

WATER VAPOR IMAGERY THIS AFTERNOON INDICATES A STRONG UPPER LEVEL
CIRCULATION PUSHING EAST THROUGH NORTHERN NEW MEXICO...WITH
CONVECTIVE INITIATION IMMEDIATELY DOWNSTREAM OF THE WAVE ACROSS
THE TEXAS PANHANDLE. MEANWHILE...A WARM FRONT HAS LIFTED INTO
SOUTHERN MN AND DEW POINTS HAVE RISEN WELL INTO THE 60S.
ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS WESTERN MN INTO EASTERN
SD WILL CONTINUE AS DESTABILIZATION HAS OCCURRED. A SUBTLE WAVE
ADVANCING NORTH WILL HELP INITIATE STORM DEVELOPMENT IN THIS AREA.
EFFECTIVE BULK SHEAR VALUES OF AROUND 30-40 KNOTS MAY PRODUCE
MULTICELL CLUSTERS WITH ISOLATED EMBEDDED SUPERCELLS CAPABLE OF
PRODUCING ISOLATED SEVERE WEATHER ACROSS WESTERN MN THIS EVENING.
EASTERN MN AND WESTERN WI SHOULD GENERALLY REMAIN DRY THROUGH THE
EVENING...BEFORE SCATTERED SHOWERS AND WEAK THUNDERSTORMS MOVE IN
LATE TONIGHT THROUGH SUNDAY MORNING.

ON SUNDAY...THE AFOREMENTIONED UPPER LEVEL SHORTWAVE WILL ADVANCE
NORTH AND A DEEPENING SURFACE LOW WILL ADVANCE FROM KANSAS
NORTHWARD THROUGH NEBRASKA AND EVENTUALLY INTO EASTERN SOUTH
DAKOTA. WITH A MOIST AND UNSTABLE AIRMASS PRESENT...MUCH BETTER
SHEAR AND SURFACE ENERGY WILL COME TOGETHER THROUGH EARLY
AFTERNOON...ESPECIALLY ACROSS EASTERN MN AND WESTERN WI...WHERE
THE SEVERE WEATHER RISK HAS BEEN UPGRADED TO THE ENHANCED
CATEGORY. 0-6KM EFFECTIVE SHEAR APPROACHING 60 KNOTS COMBINED WITH
BETTER SURFACE HEATING ACROSS THIS AREA WILL ALLOW SURFACE BASED
CAPE VALUES OF 1000-2000 J/KG. CONFIDENCE IS RELATIVELY LOW THOUGH
IN THE SEVERE DEVELOPMENT POTENTIAL DUE TO MORNING CONVECTION AND
ITS POSSIBLE AFFECT ON DESTABILIZATION BY EARLY AFTERNOON. GIVEN
SUFFICIENT HEATING THOUGH...EXPECT BY EARLY AFTERNOON THE
POSSIBILITY OF DISCRETE SUPERCELL THUNDERSTORMS INITIATING IN
EASTERN MN AND WESTERN WI WHICH WOULD BE CAPABLE OF PRODUCING
SEVERE HAIL...WIND...AND A FEW TORNADOES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 351 PM CDT SAT MAY 16 2015

SFC LOW OVER N-CENTRAL MN WILL HAVE ITS PROGRESS SLOWED AS IT
RUNS INTO HIGHER PRES FROM THE N. MEANWHILE...THE DEEP UPR LVL LOW
WILL THEN RUN ATOP THE SFC LOW...MAKING FOR A DEEPLY STACKED LOW
PRES AREA CENTERED OVER NERN MN COME DAYBREAK MON MRNG. THE BULK
OF THE SHWRS/TSTMS WILL BE IN ERN PORTIONS OF THE WFO MPX CWFA BY
SUN EVE...PARTICULARLY ANYTHING OF A STRONG/SEVERE NATURE...
LEAVING MAINLY RESIDUAL SHOWERS AND ISOLD TSTMS IN THE WAKE OF THE
PASSING CDFNT. WHILE THE FRONTAL PRECIP COVERAGE WANES SUN NIGHT
INTO MON...THE DEEP COLD LOW MOVING OVER THE REGION MAY BRING
ADDITIONAL LIGHT RAIN SHOWERS TO NRN-CENTRAL MN AND NWRN WI DURG
THE DAY ON MON. THIS LOW WILL THEN PULL AWAY FROM THE AREA MON
NIGHT INTO TUE...BEING REPLACED BY SFC HIGH PRES THAT WILL REMAIN
IN PLACE TUE THRU FRI...MAKING FOR A PROLONGED DRY PERIOD FOR THE
REGION. HOWEVER...AT THE SAME TIME...THE NW-SE ORIENTATION OF THE
SFC HIGH COMBINED WITH A LONGWAVE TROF SETTING UP OVER ERN NOAM
WILL ALLOW A PERSISTENT PATH OF MUCH COLDER CANADIAN AIR TO TAKE
RESIDENCE OVER THE REGION THRU AT LEAST THE FIRST HALF OF THE
WEEK. THIS POTENT SURGE OF CAA WILL DROP TEMPS NEARLY 30 DEGREES
FROM SUN INTO MON AS HIGHS ON MON WILL RANGE FROM THE LOWER 40S TO
THE LOWER 50S. TEMPERATURES WILL THEN SLOWLY MODERATE THROUGH THE
REST OF THE WEEK...WITH HIGHS RETURNING TO THE UPPER 60S BY THE
END OF THE WEEK. FROST MAY BE A CONCERN ON MON AND TUE NIGHTS AS
LOWS DIP INTO THE LOW/MID 30S ACROSS PARTS OF CENTRAL MN/WI.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1246 PM CDT SAT MAY 16 2015

CURRENT SCENARIO MAKES FOR A MESSY AVIATION FORECAST FOR THE AREA.
A SURFACE LOW IS PUSHING INTO WESTERN SOUTH DAKOTA FROM THE
WEST...WITH A WARM FRONT EXTENDING EAST AND DEW POINTS IN THE MID
60S SURGING NORTHWARD INTO SOUTHERN MN. DEW POINT DEPRESSIONS WILL
REMAIN JUST A COUPLE DEGREES...AND LOW LEVEL LCL'S SHOULD REMAIN
IN PLACE. SO...EXPECTING WIDESPREAD MVFR TO HOLD FOR THE MOST PART
WITH A FEW PERIODS OF SCATTERING OCCURRING THIS AFTERNOON. LATE
THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
AND PUSH EAST INTO WESTERN MN AND CONTINUE NORTHEAST THROUGH THE
EVENING. RWF/STC/AXN MAY ALL BE DIRECTLY IMPACTED BY THIS
LINE...BUT MSP MAY BE ON THE SOUTHERN PERIPHERY OF THESE
STORMS...WILL BE SOMETHING TO MONITOR. AS THE LOW DEEPENS IN SOUTH
DAKOTA TONIGHT AND TOMORROW MORNING...WE'LL REMAIN IN UNSTABLE AIR
AND MORE THUNDERSTORM DEVELOPMENT IS EXPECTED TOMORROW MORNING.

KMSP...BEST CHANCE FOR THUNDER TONIGHT WILL BE FROM 03Z TO
06Z...HOWEVER THE HRRR INDICATES THE POSSIBILITY THAT THE
THUNDERSTORM CLUSTER MOVING THROUGH WESTERN MN THIS AFTERNOON MAY
SLIDE JUST NORTH OF MSP...BUT IF IT DOES STILL EXPECT OTHER SPOTTY
THUNDERSTORM DEVELOPMENT LATE TONIGHT. FOR TOMORROW
AFTERNOON...STRONG THUNDERSTORMS LOOK TO DEVELOP AND MOVE THROUGH
FROM ROUGHLY 20-23Z.

/OUTLOOK FOR KMSP/
MON...MVFR CIGS. SCT -SHRA. WINDS NW AT 15-25 KTS.
TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS.
WED...VFR. WINDS NNE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...SPD
LONG TERM...JPC/CLF
AVIATION...SPD
Hazardous weather outlook, May 16, 1:23 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT SAT MAY 16 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND
EVENING. THESE STORMS MAY BE SEVERE WEST OF THE INTERSTATE 35
CORRIDOR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL
IS ALSO POSSIBLE WITH THESE STORMS...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING...WITH
STORMS CONTINUING INTO SUNDAY NIGHT. SEVERE WEATHER APPEARS
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. THERE WILL AGAIN BE A THREAT FOR TORNADOES PRIMARILY
ACROSS EASTERN MN AND WESTERN WI.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING WEST OF I-35. ACTIVATION WILL LIKELY BE NEEDED ACROSS
EASTERN MN AND WESTERN WI SUNDAY AFTERNOON.

In the hours before

Local storm report, May 16, 12:34 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             2 WSW WILLMAR           45.11N 95.08W
05/16/2015  M0.75 INCH       KANDIYOHI          MN   PUBLIC

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 16, 3:58 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT SAT MAY 16 2015

MNZ064-162130-
YELLOW MEDICINE-
358 PM CDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN YELLOW MEDICINE
COUNTY...

AT 357 PM CDT...A STRONG THUNDERSTORM WAS NEAR COTTONWOOD...OR 15
MILES NORTH OF MARSHALL...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CLARKFIELD...HANLEY FALLS...HAZEL RUN...SPELLMAN LAKE
AND GRANITE FALLS AIRPORT.

LAT...LON 4489 9585 4489 9575 4491 9572 4490 9569
      4491 9568 4484 9559 4484 9557 4482 9554
      4480 9553 4463 9556 4463 9583
TIME...MOT...LOC 2057Z 180DEG 28KT 4466 9570

MPG
Special weather statement, May 16, 4:01 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT SAT MAY 16 2015

MNZ054-056-162130-
LAC QUI PARLE-CHIPPEWA-
401 PM CDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHIPPEWA AND EAST
CENTRAL LAC QUI PARLE COUNTIES...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTEVIDEO...MOVING
NORTH AT 30 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...WATSON...BIG BEND CITY AND MONTEVIDEO AIRPORT.

LAT...LON 4515 9587 4515 9557 4489 9560 4491 9568
      4490 9569 4491 9573 4493 9573 4489 9575
      4489 9583
TIME...MOT...LOC 2100Z 180DEG 27KT 4490 9570
Local storm report, May 16, 5:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          5 NE WATSON             45.05N 95.72W
05/16/2015                   CHIPPEWA           MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO TOUCHDOWN
            NORTH OF MONTEVIDEO. LAW ENFORCEMENT
            REPORTED PART OF ROOF BLOWN OFF BUILDING AT
            A FARMSTEAD 1 MILE WEST OF HWY 29 ABOUT 7
            MILES NORTH OF MONTEVIDEO.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 16, 5:12 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT SAT MAY 16 2015

MNZ047-162245-
STEVENS-
512 PM CDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT STEVENS COUNTY...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAKE HATTIE...OR 14
MILES SOUTHWEST OF MORRIS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORRIS...CHOKIO...DONNELLY...LAKE HATTIE...FISH LAKE...ALBERTA AND
MORRIS AIRPORT.

LAT...LON 4576 9616 4576 9603 4568 9580 4541 9606
      4541 9620 4542 9625 4559 9625
TIME...MOT...LOC 2212Z 206DEG 24KT 4548 9617
Local storm report, May 16, 5:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          5 N NASSAU              45.13N 96.43W
05/16/2015                   LAC QUI PARLE      MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO TOUCH DOWN
            FOR ABOUT TWO MINUTES NEAR ROSEN. NO DAMAGE
            REPORTED SO FAR.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.6 hours before the tornado, 179 km from the path. May 16, 2015.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -112911, lifted condensation level 853 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-112911 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.4 hours after it, 179 km from the path. May 17, 2015.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 440 joules per kilogram, CIN -31, lifted condensation level 1055 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
2073 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.3
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:25 UTCTORNADO5 N NassauLac Qui Parle, MNTRAINED SPOTTER REPORTED TORNADO TOUCH DOWN FOR ABOUT TWO MINUTES NEAR ROSEN. NO DAMAGE REPORTED SO FAR.
21:35 UTCTORNADO5 Ne WatsonChippewa, MNTRAINED SPOTTER REPORTED TORNADO TOUCHDOWN NORTH OF MONTEVIDEO. LAW ENFORCEMENT REPORTED PART OF ROOF BLOWN OFF BUILDING AT A FARMSTEAD 1 MILE WEST OF HWY 29 ABOUT 7 MILES NORTH OF MONTEVIDEO.
21:38 UTCTSTM WND GST 636 Ese OrtonvilleBig Stone, MNMEASURED WITH BIG STONE RAWS. TIME ESTIMATED BASED ON RADAR.
21:54 UTCTSTM WND GST 563 Wsw ArtichokeBig Stone, MN
22:37 UTCTORNADO2 Nw MurdockSwift, MNTRAINED SPOTTER REPORTED TORNADO TOUCHDOWN 2 MILES NW OF MURDOCK.
22:40 UTCFUNNEL CLOUD8 Nw DanversSwift, MNSTORM CHASER REPORTED FUNNEL CLOUD 8 MILES NW OF DANVERS.
22:51 UTCTORNADO3 Wsw MurdockSwift, MNTRAINED SPOTTER REPORTED MULTI-VORTEX TORNADO 3 MILES WSW OF MURDOCK.
22:51 UTCTORNADO5 Sw De GraffSwift, MNLAW ENFORCEMENT REPORTS DAMAGE FROM TORNADO 5 MILES SW OF DE GRAFF. WINDOWS BLOWN OUT...SMALL BUILDING DOWN...POWER LINE DOWN...PARTIAL ROOF DAMAGE TO ANOTHER BUILDING. ALSO SCATTERED REPORTS TREES DOWN IN PARTS OF EASTE
23:25 UTCFUNNEL CLOUDDe GraffSwift, MNROPE FUNNEL CLOUD CAME DOWN BRIEFLY BUT DID NOT TOUCH THE GROUND. REPORTED BY TRAINED SPOTTER BETWEEN MURDOCK AND BENSON LOCATED NEAR 120TH AVE S AND 20TH ST. SE.
23:39 UTCTORNADO5 Wsw SunburgSwift, MNSTORM CHASER REPORTED TORNADO BRIEFLY TOUCHED DOWN 5 MILES WSW OF SUNBURG.
00:01 UTCTORNADO7 Wsw BrootenPope, MNSTORM CHASER REPORTED TORNADO. SPOTTER LOCATED 7 MILES WSW OF BROOTEN. TORNADO IS 2 TO 3 MILES SW OF THEIR LOCATION.
00:17 UTCFUNNEL CLOUD3 S SedanPope, MNTRAINED SPOTTER REPORTED FUNNEL CLOUD 3 MILES SOUTH OF SEDAN.
00:35 UTCFUNNEL CLOUD2 W BrootenPope, MN3 REPORTS OF FUNNEL CLOUDS COMING UP AND DOWN JUST WEST OF BROOTEN. 2 REPORTS FROM TRAINED SPOTTER. 1 PUBLIC REPORT. RELAYED VIA COUNTY DISPATCH.
00:40 UTCTORNADO2 N SedanPope, MNSTORM CHASER REPORTED TORNADO 2 MILES N OF SEDAN. LIFTED AT 7:42 PM. FUNNEL CLOUD REMAINS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 16, 2015

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 161:12 PM CDTEF0Briscoe, TX0.530
May 161:13 PM MDTEF0Park, WY1.420
May 162:20 PM CDTEF1Donley, TX8.6150
May 162:40 PM CDTEF1Donley, TX22.5100
May 163:14 PM CDTEF0Wheeler, TX5.530
May 164:33 PM CDTEF1Chippewa, MN1.850$250,000
May 164:49 PM CDTEF1Roger Mills, OK3.5100
May 165:05 PM CDTEF1Dewey, OK0.550
May 165:18 PM CDTEF0Swift, MN2.7100$5,000
May 165:23 PM CDTEF0Chippewa, MN2.725
May 165:26 PM CDTEF3Hardeman, TX to OK40.41,600
May 165:33 PM CDTEF1Swift, MN3.1100$50,000
May 165:37 PM CDTEF1Lyon, KS0.250
May 165:47 PM CDTEF0Beckham, OK0.230
May 165:51 PM CDTEF0Chippewa, MN0.825
May 165:57 PM CDTEF0Chippewa, MN0.525
May 166:05 PM CDTEF0Tillman, OK0.220
May 166:22 PM CDTEF1Major, OK16.0400
May 166:24 PM CDTEF0Swift, MN0.325
May 166:38 PM CDTEF0Swift, MN1.325
May 167:01 PM CDTEF0Pope, MN0.115
May 167:14 PM CDTEF1Comanche, OK7.1400
May 167:15 PM CDTEF0Pope, MN5.0200
May 167:22 PM CDTEF0Archer, TX0.230
May 167:41 PM CDTEF0Pope, MN2.550
May 167:48 PM CDTEF0Meeker, MN5.050$50,000
May 167:55 PM CDTEF0Caddo, OK2.050
May 167:56 PM CDTEF0Pope, MN0.815
May 167:58 PM CDTEF0Comanche, OK6.050
May 168:01 PM CDTEF0Caddo, OK2.550
May 168:09 PM CDTEF0Douglas, MN0.215
May 168:28 PM CDTEF0Stearns, MN1.425$100,000
May 169:35 PM CDTEF0Ray, MO0.9100
May 1610:20 PM CDTEF1Okfuskee, OK1.4110
May 1611:15 PM CDTEF2Jackson, MO10.0250
May 1611:26 PM CDTEF2Wagoner, OK16.01,000$2.0 million
May 1611:43 PM CDTEF2Rogers, OK9.81,500$1.0 million
May 1611:51 PM CDTEF1Caldwell, MO2.8100
May 1611:52 PM CDTEF1Rogers, OK3.3300$30,000
May 1612:00 AM CDTEF1Mayes, OK2.3450$10,000
May 1612:05 AM CDTEF1Bates, MO0.9100
May 1612:10 AM CDTEF1Mayes, OK4.5600$75,000
May 1612:24 AM CDTEF1Delaware, OK4.6550$100,000
May 1612:30 AM CDTEF1Ottawa, OK6.71,100$20,000
May 1612:38 AM CDTEF1Ottawa, OK11.56501$125,000
May 1612:48 AM CDTEF0Henry, MO6.525
May 1612:51 AM CDTEF1Ottawa, OK to MO12.2200$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.